Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 69, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 23, 2019, 10:15 PM EDT for Bedford County, Fulton County, Pennsylvania. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2019, 10:15 PM EDT (02:15 UTC)
- Expired
- May 23, 2019, 10:45 PM EDT
- In force
- 30 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bedford County, PA, Fulton County, PA
The radar
The State College radar (KCCX), 112 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 10:35 PM EDT | HAIL 1 | Needmore, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 9:20 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 2.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted.
161
WUUS51 KCTP 240215
SVRCTP
PAC009-057-240300-
/O.NEW.KCTP.SV.W.0069.190524T0215Z-190524T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1015 PM EDT Thu May 23 2019
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
East central Bedford County in south central Pennsylvania...
Central Fulton County in south central Pennsylvania...
* Until 1100 PM EDT.
* At 1015 PM EDT, a severe thunderstorm was located near Crystal
Springs, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees, roofs, and siding.
* Locations impacted include...
Breezewood, Everett, McConnellsburg, Harrisonville, Big Cove
Tannery, Crystal Springs, Needmore, Locust Grove and Saluvia.
This includes the following Interstates...
Interstate 70 from mile markers 147 to 157.
The Pennsylvania Turnpike from mile markers 155 to 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3997 7841 4001 7838 4004 7832 3997 7793
3987 7798 3982 7801 3973 7809
TIME...MOT...LOC 0215Z 302DEG 64KT 3992 7817
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Gartner2 follow-up statements
327
WWUS51 KCTP 240234
SVSCTP
Severe Weather Statement
National Weather Service State College PA
1034 PM EDT Thu May 23 2019
PAC009-240243-
/O.CAN.KCTP.SV.W.0069.000000T0000Z-190524T0300Z/
Bedford PA-
1034 PM EDT Thu May 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BEDFORD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
south central Pennsylvania.
LAT...LON 3983 7819 3993 7810 3992 7795 3982 7801
3975 7807
TIME...MOT...LOC 0233Z 302DEG 64KT 3975 7782
$$
PAC057-240300-
/O.CON.KCTP.SV.W.0069.000000T0000Z-190524T0300Z/
Fulton PA-
1034 PM EDT Thu May 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR SOUTHEASTERN FULTON COUNTY...
At 1033 PM EDT, a severe thunderstorm was located near Claylick,
moving southeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
trees, roofs, and siding.
Locations impacted include...
McConnellsburg, Big Cove Tannery and Needmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3983 7819 3993 7810 3992 7795 3982 7801
3975 7807
TIME...MOT...LOC 0233Z 302DEG 64KT 3975 7782
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
RXR938
WWUS51 KCTP 240245
SVSCTP
Severe Weather Statement
National Weather Service State College PA
1045 PM EDT Thu May 23 2019
PAC057-240255-
/O.CAN.KCTP.SV.W.0069.000000T0000Z-190524T0300Z/
Fulton PA-
1045 PM EDT Thu May 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FULTON COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
south central Pennsylvania.
LAT...LON 3983 7819 3993 7810 3992 7795 3982 7801
3975 7807
TIME...MOT...LOC 0244Z 302DEG 64KT 3963 7757
$$
RXRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:25 PM EDT, 4 hours 50 minutes earlier.
Area forecast discussion, May 23, 5:25 PM EDT, 4 hours 50 minutes before
Area Forecast Discussion National Weather Service State College PA 525 PM EDT Thu May 23 2019 .SYNOPSIS... A cold front will drop south across Pennsylvania late this afternoon and evening. Cooler and dry weather will follow for Friday. The holiday weekend will bring warmer temperatures, higher humidity and a renewed chance for showers and storms at times. Memorial Day itself looks to offer up fantastic weather for much of the day with near normal temperatures and comfortably lower humidity. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Visible satellite loop showing building cumulus ahead of approaching cold front over northwest Pa, while the rest of the forecast area remains relatively stable in aftermath of earlier convection. Near term model guidance indicating marginal instability with capes near 1000 j/kg as front pushes southeast across the region between 23Z-05Z. Latest HRRR, NAM and Canadian all support the chance of an evening shower or storm and given the strong wind fields aloft, still can not rule out the threat of severe weather in a few spots. Any scattered convection should end late this evening, as front pushes south of the region and drier drier air sweeps in. Lows will drop back into the comfortable 50s to lower 60s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... In the wake of the cold front, Friday looks breezy cooler and drier. The main issue will be a gusty NW wind. Highs will be near to slightly above normal in the mid to upper 60s north and mid to upper 70s south. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Some adjustments to the grids to match others and new guidance. After a dry day on Friday, looking at some chance of showers and storms on Saturday, mainly late across the north and west, as low pressure lifts northeast toward James Bay. The cold front sags southward into our area on Sunday, keeping a chance of showers and storms across the area into Sunday evening. Most if not all of Memorial day looks to be dry. Most of Tuesday looks to be dry, perhaps a shower or storm across the north. Wednesday and Thursday looks to be harder to time, as a deep Polar Vortex starts to phase with the next cold front. Thus have some chance of showers and storms in the fcst. This activity could linger into late Thursday night, given a complex system. Maybe a risk of frost at some point after FROPA, but that is further out than our fcst extends at this point. Have a good holiday weekend. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... Scattered showers and thunderstorms into this evening could produce brief reductions at central PA TAF sites. Otherwise, conditions should generally be VFR. The threat of showers ends from northwest to southeast late this evening, with winds shifting around to the northwest. Building high pressure will provide VFR conditions Friday under partly to mostly sunny skies, and a breezy northwest wind could gust 15-20 mph. Humidity creeps back in this weekend, and cannot rule out a scattered t-storm. .Outlook... Fri...Ceiling restrictions possible early NW, then mainly VFR. Sat...Restrictions possible near scattered tstms, mainly north. Sun...Restrictions possible near scattered tstms, mainly west. Mon-Tues...Generally VFR, although a spotty showers or storm is possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte/Lambert NEAR TERM...Fitzgerald/La Corte SHORT TERM...La Corte/Lambert/Martin LONG TERM...Martin AVIATION...Evanego
Hazardous weather outlook, May 23, 3:29 PM EDT, 6 hours 46 minutes before
Hazardous Weather Outlook National Weather Service State College PA 329 PM EDT Thu May 23 2019 PAZ004-005-241930- Warren-McKean- 329 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered strong to severe thunderstorms are expected Saturday afternoon and evening, mainly across the western half of Pennsylvania. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-241930- Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 329 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered strong to severe thunderstorms are expected Saturday afternoon and evening, mainly across the western half of Pennsylvania. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 23, 7:22 PM EDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service State College PA
722 PM EDT Thu May 23 2019
PAZ017-232345-
Clearfield PA-
722 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD COUNTY UNTIL
745 PM EDT...
At 720 PM EDT, Doppler radar indicated a strong thunderstorm over
Brookville, moving east at 45 mph.
Small hail and wind gusts up to 50 mph are possible around or
shortly after 745 pm.
Locations impacted include...
DuBois, Clearfield, Sandy, Curwensville, Penfield, Hyde,
Plymptonville, Rockton, Parker Dam State Park, S.B. Elliot State
Park, Sykesville, Falls Creek, Grampian, Troutville, Lumber City,
Treasure Lake, Penn State Dubois and Clearfield-Lawrence Airport.
LAT...LON 4114 7880 4120 7876 4120 7870 4122 7865
4125 7864 4123 7828 4088 7854 4097 7881
TIME...MOT...LOC 2320Z 289DEG 48KT 4118 7909
KFSpecial weather statement, May 23, 8:16 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service State College PA
816 PM EDT Thu May 23 2019
PAZ018-019-240115-
Northern Centre PA-Southern Centre PA-
816 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE COUNTY UNTIL 915
PM EDT...
At 814 PM EDT, Doppler radar indicated strong thunderstorms between
Snow Shoe and Grampian, moving southeast at 40 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
State College, Bellefonte, Park Forest Village, Woodward, Boalsburg,
Pleasant Gap, Philipsburg, Lamar, Stormstown, Lemont, Zion,
Houserville, Pine Grove Mills, Centre Hall, Osceola Mills, Milesburg,
Millheim, Chester Hill, Ramblewood and Snow Shoe.
LAT...LON 4111 7766 4106 7756 4105 7758 4097 7751
4104 7714 4085 7736 4071 7771 4074 7782
4071 7791 4071 7801 4074 7813 4075 7837
4096 7817 4096 7813 4094 7812 4096 7808
4105 7806 4106 7809 4111 7811 4115 7804
TIME...MOT...LOC 0014Z 293DEG 35KT 4103 7789
ColbertSpecial weather statement, May 23, 8:42 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service State College PA
842 PM EDT Thu May 23 2019
PAZ024-033-240100-
Somerset PA-Cambria PA-
842 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET AND CAMBRIA
COUNTIES AFTER 900 PM EDT...
At 841 PM EDT, Doppler radar indicated a strong thunderstorm near
Blairsville, moving southeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Johnstown, Westmont, Windber, Belmont, Geistown, Southmont, Vinco,
Dale, East Conemaugh, Salix-Beauty Line Park, Davidsville, Central
City, Beaverdale-Lloydell, Paint, Jerome, South Fork, Scalp Level,
Sidman, St. Michael and Dunlo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4022 7910 4036 7900 4046 7894 4035 7861
4007 7875 4006 7876 4003 7877
TIME...MOT...LOC 0041Z 302DEG 33KT 4047 7934
ColbertSpecial weather statement, May 23, 9:42 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service State College PA
942 PM EDT Thu May 23 2019
PAZ026-027-240200-
Huntingdon PA-Mifflin PA-
942 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON AND MIFFLIN
COUNTIES UNTIL 1000 PM EDT...
At 942 PM EDT, Doppler radar indicated a strong thunderstorm near
Allensville, moving southeast at 50 mph.
Nickel size hail and wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Belleville, Strodes Mills, Allensville, Mcalevys Fort, McVeytown,
Longfellow and Atkinson Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4059 7802 4067 7795 4067 7786 4054 7758
4053 7758 4051 7761 4049 7761 4039 7774
TIME...MOT...LOC 0142Z 301DEG 45KT 4058 7788
ColbertSpecial weather statement, May 23, 10:00 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service State College PA
1000 PM EDT Thu May 23 2019
PAZ057-059-240245-
Lebanon PA-Dauphin PA-
1000 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF DAUPHIN AND LEBANON
COUNTIES UNTIL 1045 PM EDT...
At 959 PM EDT, Doppler radar indicated a strong thunderstorm near
Dehart Dam, moving southeast at 45 mph.
Wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Lebanon, Annville, Cornwall, Myerstown, Pleasant Hill, Sand Hill,
Newmanstown, Lebanon South, Cleona, Lykens, Avon, Richland,
Williamstown, Fredericksburg, Schaefferstown, Quentin, Harper Tavern,
Dehart Dam, Lickdale and Fort Indiantown Gap.
LAT...LON 4025 7630 4024 7639 4049 7683 4063 7673
4050 7644 4037 7625 4036 7620 4032 7616
TIME...MOT...LOC 0159Z 295DEG 38KT 4047 7667
KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:16 PM EDT | Special Weather Statement | CTP | Centre | 59 min |
| May 23, 8:42 PM EDT | Special Weather Statement | CTP | Cambria | 18 min |
| May 23, 8:52 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Mifflin, Snyder | 53 min |
| May 23, 8:58 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 32 min |
| May 23, 9:09 PM EDT | Tornado Warning | CTP | Cambria, Somerset | 34 min |
| May 23, 9:15 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 30 min |
| May 23, 9:26 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Perry | 34 min |
| May 23, 9:30 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Cambria, Somerset | 45 min |
| May 23, 9:42 PM EDT | Special Weather Statement | CTP | Mifflin | 18 min |
| May 23, 10:00 PM EDT | Special Weather Statement | CTP | Lebanon | 45 min |
| May 23, 10:05 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Juniata, Mifflin, Perry | 55 min |
| May 23, 10:12 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 35 min |
| May 23, 10:23 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 55 min |
| May 23, 10:35 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 22 min |
| May 23, 10:38 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 35 min |
| May 23, 10:59 PM EDT | Special Weather Statement | CTP | Blair, Huntingdon | 31 min |
| May 23, 11:02 PM EDT | Tornado Warning | CTP | Lancaster | 13 min |
| May 23, 11:14 PM EDT | Special Weather Statement | CTP | Cumberland | 61 min |
| May 23, 11:42 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 33 min |
| May 23, 11:59 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, York | 61 min |
| May 24, 12:18 AM EDT | Special Weather Statement | CTP | Bedford, Somerset | 42 min |
| May 24, 12:35 AM EDT | Special Weather Statement | CTP | York | 40 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.